Forums


Medications & Prescription Treatment

Topamax and Bones?

  • By Ughhhh

    So I have awful side effects from this, at lowest doses it makes me starve and a complete idiot. It helped the head. Dr. said go off, I managed to stay on from a quarter of a pill worked up to about 50mgs wo problems. (this was before the nortriptyline) but once up to 50 mugs and side effects were lessened it did not control my migraine symptoms as well.

    Then I stubbed my toe and fractured it in July. I got email from Neuro office, months later they must have noticed this in my records and said this drug can effect your bones and cause osteoporosis? No-one told me this. I guess I’m just complaining at this point, but wtf is bone deterioration an ok thing to deal with? I don’t understand how these meds are worse or equal in awfulness to the problem. The headache sucks and is ruining my life, but I keep re injuring this toe, it is blue once again from stubbing it around the house. I hate the meds so much I don’t know what to do

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi Ughhh,

    I’m sorry you’re having such a difficult time with the side effects of taking Topamax. I have may mentioned this, but it can take up to 90 days before we see a reduction in our migraine attacks frequency and severity when we start new medications. Also during this time potential side effects may lessen – hang in there!

    Per the FDA site “TOPAMAX can increase the level of acid in your blood (metabolic acidosis).
    If left untreated, metabolic acidosis can cause brittle or soft bones (osteoporosis,
    osteomalacia, osteopenia), kidney stones, can slow the rate of growth in children,
    and may possibly harm your baby if you are pregnant. Metabolic acidosis can
    happen with or without symptoms.” You can read more here; https://www.fda.gov/downloads/Drugs/DrugSafety/UCM152837.pdf

    Nancy

    Reply Created with Sketch. reply